Document Detail


A mixture of organophosphate and pyrethroid intoxication requiring intensive care unit admission: a diagnostic dilemma and therapeutic approach.
MedLine Citation:
PMID:  16861425     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
The illegal mixing of organophosphates and pyrethroids in marketed agriculture insecticides is becoming prevalent in developing countries. Over a 12-mo period, 8 patients were admitted to the emergency department of a university hospital in Dharan, Nepal after ingestion of such a mixture with suicidal intent. All patients presented with a combination of miosis, bradycardia, tachypnea, and unconsciousness. The occurrence of both pupillary dilation after a small-dose infusion of atropine (0.08 to 0.2 mg/kg in 1-3 h) and seizures raised the possibility of pyrethroid poisoning. In each case, an examination of the insecticide container confirmed that it contained a mixture of organophosphate and pyrethroid. After seizure control, gastric lavage, respiratory support, hemodynamic stabilization and diuresis, seven of the patients recovered without neurological deficit. One patient suffered aspiration pneumonia and died. The early clinical picture after this mixed poisoning is based on the toxicity of organophosphates rather than pyrethroids. Because the patients responded to a small dose of atropine with mydriasis and tachycardia, it suggested a mixed poisoning. Early suspicion of mixed poisoning may have a significant prognostic impact.
Authors:
Mukesh Tripathi; Rajesh Pandey; Sushil P Ambesh; Mamta Pandey
Related Documents :
6114055 - Triple evaluation of tubal patency.
15950635 - Reproductive prognosis in male patients with azoospermia at the time of cancer diagnosis.
4071325 - Self-destructive behaviour in adolescents.
15526255 - Attempted suicide and self-injury in patients diagnosed with eating disorders.
7305495 - The risk of sepsis in the asplenic adult.
11859395 - Weight loss and malnutrition in patients with chronic graft-versus-host disease.
Publication Detail:
Type:  Journal Article    
Journal Detail:
Title:  Anesthesia and analgesia     Volume:  103     ISSN:  1526-7598     ISO Abbreviation:  Anesth. Analg.     Publication Date:  2006 Aug 
Date Detail:
Created Date:  2006-07-24     Completed Date:  2006-08-09     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  1310650     Medline TA:  Anesth Analg     Country:  United States    
Other Details:
Languages:  eng     Pagination:  410-2, table of contents     Citation Subset:  AIM; IM    
Affiliation:
Department of Anesthesiology and Critical Care, BP Koirala Institute of Health Sciences, Dharan, Nepal. mukesh_tripathi@yahoo.com
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adult
Female
Humans
Insecticides / poisoning*
Intensive Care Units
Male
Methyl Parathion / poisoning*
Middle Aged
Nitriles / poisoning*
Poisoning / diagnosis,  therapy
Pyrethrins / poisoning*
Chemical
Reg. No./Substance:
0/Insecticides; 0/Nitriles; 0/Pyrethrins; 298-00-0/Methyl Parathion; 68085-85-8/cyhalothrin

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Neuronal injury after repeated brief cardiac arrests during internal cardioverter defibrillator impl...
Next Document:  The dose-dependent effects of isoflurane on outcome from severe forebrain ischemia in the rat.